1
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Thyroid Storm and Type 1 Diabetes Mellitus Induced by Combined Ipilimumab and Nivolumab Immunotherapy: A Case Report

      case-report
      1 , , 2
      ,
      Cureus
      Cureus
      immune checkpoint inhibitors, thyroiditis, nivolumab, ipilimumab, type 1 diabetes mellitus (t1dm), thyroid storm, combination therapy

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Immune checkpoint inhibitors have revolutionised the management of cancer, and they are being used in combination to improve survival outcomes. Combination therapy is, however, associated with an increase in the frequency and severity of immune-related adverse events such as endocrine disorders. We report a case of simultaneous onset thyroid storm and type 1 diabetes mellitus induced by ipilimumab and nivolumab therapy in a patient with advanced melanoma. This case report suggests that combination immunotherapy can trigger a robust immune reaction leading to the development of multiple life-threatening endocrinopathies, including rapid onset destructive thyroiditis and insulitis. Prompt identification and management are essential to prevent morbidity and mortality.

          Related collections

          Most cited references16

          • Record: found
          • Abstract: found
          • Article: not found

          Combined Nivolumab and Ipilimumab or Monotherapy in Untreated Melanoma

          New England Journal of Medicine, 373(1), 23-34
            Bookmark
            • Record: found
            • Abstract: not found
            • Article: not found

            Immune-Related Adverse Events Associated with Immune Checkpoint Blockade

              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Management of Immune-Related Adverse Events in Patients Treated With Immune Checkpoint Inhibitor Therapy: American Society of Clinical Oncology Clinical Practice Guideline

              Purpose To increase awareness, outline strategies, and offer guidance on the recommended management of immune-related adverse events in patients treated with immune checkpoint inhibitor (ICPi) therapy. Methods A multidisciplinary, multi-organizational panel of experts in medical oncology, dermatology, gastroenterology, rheumatology, pulmonology, endocrinology, urology, neurology, hematology, emergency medicine, nursing, trialist, and advocacy was convened to develop the clinical practice guideline. Guideline development involved a systematic review of the literature and an informal consensus process. The systematic review focused on guidelines, systematic reviews and meta-analyses, randomized controlled trials, and case series published from 2000 through 2017. Results The systematic review identified 204 eligible publications. Much of the evidence consisted of systematic reviews of observational data, consensus guidelines, case series, and case reports. Due to the paucity of high-quality evidence on management of immune-related adverse events, recommendations are based on expert consensus. Recommendations Recommendations for specific organ system-based toxicity diagnosis and management are presented. While management varies according to organ system affected, in general, ICPi therapy should be continued with close monitoring for grade 1 toxicities, with the exception of some neurologic, hematologic, and cardiac toxicities. ICPi therapy may be suspended for most grade 2 toxicities, with consideration of resuming when symptoms revert to grade 1 or less. Corticosteroids may be administered. Grade 3 toxicities generally warrant suspension of ICPis and the initiation of high-dose corticosteroids (prednisone 1 to 2 mg/kg/d or methylprednisolone 1 to 2 mg/kg/d). Corticosteroids should be tapered over the course of at least 4 to 6 weeks. Some refractory cases may require infliximab or other immunosuppressive therapy. In general, permanent discontinuation of ICPis is recommended with grade 4 toxicities, with the exception of endocrinopathies that have been controlled by hormone replacement. Additional information is available at www.asco.org/supportive-care-guidelines and www.asco.org/guidelineswiki .
                Bookmark

                Author and article information

                Journal
                Cureus
                Cureus
                2168-8184
                Cureus
                Cureus (Palo Alto (CA) )
                2168-8184
                13 October 2023
                October 2023
                : 15
                : 10
                : e46985
                Affiliations
                [1 ] Internal Medicine, Peterborough City Hospital, Peterborough, GBR
                [2 ] Endocrinology and Diabetes, Peterborough City Hospital, Peterborough, GBR
                Author notes
                Article
                10.7759/cureus.46985
                10640894
                a4970966-28bc-4a44-96d4-5f1f0302c8d6
                Copyright © 2023, Ramburuth et al.

                This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

                History
                : 13 October 2023
                Categories
                Endocrinology/Diabetes/Metabolism
                Allergy/Immunology
                Oncology

                immune checkpoint inhibitors,thyroiditis,nivolumab,ipilimumab,type 1 diabetes mellitus (t1dm),thyroid storm,combination therapy

                Comments

                Comment on this article